Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 1997, 6:47 PM EDT for Darlington County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1997, 6:47 PM EDT (22:47 UTC)
- Expired
- Jul 18, 1997, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:54 PM EDT | Thunderstorm Wind 50 | Hartsville, SC | WIND GUST ESTIMATED AT 50 KNOTS CAUSED NUMEROUS POWER OUTAGES DUE TO TREE LIMBS AND POWER LINES DOWN. SMALL HAIL ALSO REPORTED WITH THIS STORM ABOUT 10 W HARTSVILLE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 182247 RRA SVRILM SCC031-182330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 647 PM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...DARLINGTON COUNTY A SEVERE THUNDERSTORM LOCATED 5 MILES WEST OF CLYDE WILL DRIFT EAST SOUTHEAST AT 5 TO 10 MPH AND AFFECT CLYDE BY 7 PM AND THE VICINITY OF HARTSVILLE BY 715 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. DCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:18 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 18, 3:18 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 AM EDT FRI JUL 18 1997 RDU & CAE: CRNT FCSTS LOOK GOOD WITH 30% POPS TDA. TEMPS UPR 80S BCHS AND LO-MID 90S INLD. DISC: SEA BRZ UNDRWAY WITH WDLY SCT TSRA ACTVTY OVER THE AREA. XPC ACTVTY TO LAST INTO THE EVE HRS...THEN DSPT WITH LOSS OF HTG. SFC TROF RMNS OVR AREA AND WILL PRODUCE SOME ACTVTY OVR THE INLD AREAS. XPC GNLY CLR SKIES TNGT AFT THE RAIN STOPS. CRNT TEMPS LOOK GOOD FOR CSTL WTRS...CONT TRND OF SW WNDS 15 KTS..SEAS 3 FT. ILM BB 075/092 075/090 072 21212 FLO BB 073/095 074/093 074 21212 DTR
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.